75.1K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Paclitaxel - luckily mostly mild side effects for me

1 REPLY 1
NickyC75
Member

Re: Paclitaxel - luckily mostly mild side effects for me

@krtea , I think it was a great idea to share this experience. I am sure a lot of women will find this useful. 💕  I thought I would add a bit about my experience. 

I had an almost identical diagnosis and treatment plan, except I had to have a right sided mastectomy first due to a large area of DCIS. I was also only mildly positive for ER (3/8). Once I had my treatment plan I searched high and low for as much information about what to expect with Paclitaxel weekly. I am 46 and have a 7 year old son. 

Like you, the worst part was losing my hair. For some ladies it came out in the first 2 weeks but I held onto mine for a few weeks. It started coming out but I still had a lot left when I shaved it. My hair felt dead, I did not dare wash it or brush it and I developed sore spots all over my scalp. Even in the wind it was painful as it moved my hair. It was a relief to shave it but I found it extremely difficult - my husband and son were supportive and helped. I did not leave the house for nearly 4 weeks. I wish I had ordered my wigs (an NHS one and a real hair one) sooner as both had waiting times for over 10 weeks. In hindsight I held on to the hope mine would not fall out, but it did. If you are not cold capping, I would order a wig much earlier. I have been wearing pre-tied turbans whilst waiting for them to arrive. 

My finger nails have been stronger than normal as I have been using Polybalm religiously. I did not use it on my toes though, which I regret. It could be because I have played tennis whilst my toe nails are so weak but it looks like I will lose a few — definitely no open-toe sandals for me this summer! 

I have suffered with spots on my face and scalp throughout. I am onto my third course of antibiotics but have just accepted that they are going to be there until I finish (I have my last Paclitaxel on Wed). The free Look Good Feel Better workshop helped with my skincare routine whilst on chemo and I loved the free products. 

As Paclitaxel has gone on, I have definitely felt more tired. At the start I had a bit of acid reflux but that has only happened 5-6 times and I was prescribed tablets. I have had lots of rest but still been able to get out and about. I have even played tennis once or twice a week. I have not played at my normal intensity and had to take a few extra breaks but I felt really good playing - it made me feel more like me again. Don’t get me wrong, I have had to have a bath and a lie down for the rest of the day after but I have listened to my body and not pushed it too hard. 

I meant to add that after week 1 I had a high temperature and ended up in hospital overnight on iv antiobiotics. They thought it might be a water infection but tests were inconclusive. 🤷‍♀️ my chemo was put back a week but my oncologist said it would not make a difference. 

The last 2 weeks I have definitely felt more aches and pains but they are manageable. Occasionally I would get prickly or shooting pains in different parts of my body but they did not last.  I am just so pleased that I am coming up to my last treatment. 

My advice for weekly Paclitaxel would be: order wig earlier, do a Look Good Feel Better worship, order lovely pre-tied turbans, have lots of rest, order Polybalm for nails and be kind to yourself. 

Good luck to anyone starting this regime - you will do it! It does seem to go fast as when weekly you do not get a break. Sending all the women going through this lots of strength and love. 

Nicky x

krtea
Member

Paclitaxel - luckily mostly mild side effects for me

I was diagnosed with Stage 2 Grade 3 breast cancer in November 2021. It was HER2-positive & ER-positive. My lymph nodes were clear. I had a lumpectomy just before Christmas & started chemo in early March on Paclitaxel as my consultant told me it doubled the effectiveness of the Herceptin. I had it weekly for 12 weeks with Herceptin every 3 weeks in the same session. I had my last chemo yesterday. 

I wanted to share my experience of having this type of chemo for newbies about to start the same treatment. I know I was lucky with my experience.

By far the worst symptom was losing my hair. It started to come out in handfuls a couple of days after my third session. It was upsetting each morning, so I shaved it off which I found was much better than the daily upset. Luckily I had bought hats & wigs from a local breast cancer charity beforehand.

Apart from that symptom I have had constipation (sorted out by Senna tablets), minor mouth ulcers (sorted out by a mouth wash given to me by the Oncology unit) and some fatigue. I usually fell asleep in the evening after my chemo session but I found I could do as much as normal on the other days even if I needed a nap on a couple days. I would consider myself as an active retiree. I walked most days for 45-75 minutes and usually did a Rambler's walk of 7-9 miles each week. A few days after my 10th session I developed tenderness in my feet and a couple of fingers and thumb. I could still walk but more at a plod pace & not so far. I don't know if it's a coincidence but the week before I hadn't walked much. I found walking again, although a bit painful at first, reduced the tenderness afterwards and my feet and are nearly back to normal now. I recommend walking barefoot on a smooth beach, it was bliss. 

So that's how it was for me. I kept thinking I'll carry much as normal whilst I can (obviously being cautious about food & socialising). I was expecting not to be able to do so later in my treatment, but it never came. 

Next radiotherapy! Fingers crossed.